Bulletin of Mathematical Biology

, Volume 69, Issue 7, pp 2281–2297 | Cite as

Fractional Reproduction-Dispersal Equations and Heavy Tail Dispersal Kernels

  • Boris Baeumer
  • Mihály Kovács
  • Mark M. Meerschaert
Original Article


Reproduction-Dispersal equations, called reaction-diffusion equations in the physics literature, model the growth and spreading of biological species. Integro-Difference equations were introduced to address the shortcomings of this model, since the dispersal of invasive species is often more widespread than what the classical RD model predicts. In this paper, we extend the RD model, replacing the classical second derivative dispersal term by a fractional derivative of order 1<α ≤ 2. Fractional derivative models are used in physics to model anomalous super-diffusion, where a cloud of particles spreads faster than the classical diffusion model predicts. This paper also establishes a connection between the new RD model and a corresponding ID equation with a heavy tail dispersal kernel. The general theory developed here accommodates a wide variety of infinitely divisible dispersal kernels that adapt to any scale. Each one corresponds to a generalised RD model with a different dispersal operator. The connection established here between RD and ID equations can also be exploited to generate convergent numerical solutions of RD equations along with explicit error bounds.


Reproduction-dispersal equation Integro-difference equation Fractional derivative Anomalous diffusion Operator splitting 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Aban, I.B., Meerschaert, M.M., 2001. Shifted Hill’s estimator for heavy tails. Commun. Stat. Simul. Comput. 30(4), 949–62. zbMATHCrossRefMathSciNetGoogle Scholar
  2. Aban, I.B., Meerschaert, M.M., 2004. Generalized least squares estimators for the thickness of heavy tails. J. Stat. Plan. Inference 119(2), 341–52. zbMATHCrossRefMathSciNetGoogle Scholar
  3. Aban, I.B., Meerschaert, M.M., Panorska, A.K., 2006. Parameter estimation for the truncated Pareto distribution. J. Am. Stat. Assoc. Theory Methods 101(473), 270–77. zbMATHCrossRefMathSciNetGoogle Scholar
  4. Arendt, W., Batty, C., Hieber, M., Neubrander, F., 2001. Vector-Valued Laplace Transforms and Cauchy Problems. Monographs in Mathematics. Birkhaeuser-Verlag, Berlin. zbMATHGoogle Scholar
  5. Arendt, W., Grabosch, A., Greiner, G., Groh, U., Lotz, H.P., Moustakas, U., Nagel, R., Neubrander, F., Schlotterbeck, U., 1986. One-Parameter Semigroups of Positive Operators. Lecture Notes in Mathematics, vol. 1184. Springer, Berlin. zbMATHGoogle Scholar
  6. Baeumer, B., Meerschaert, M.M., Benson, D.A., Wheatcraft, S.W., 2001. Subordinated advection-dispersion equation for contaminant transport. Water Resour. Res. 37, 1543–550. CrossRefGoogle Scholar
  7. Baeumer, B., Meerschaert, M.M., Kovacs, M., 2007. Numerical solutions for fractional reaction-diffusion equations. Comput. Math. Appl., to appear. Google Scholar
  8. Barkai, E., Metzler, R., Klafter, J., 2000. From continuous time random walks to the fractional Fokker–Planck equation. Phys. Rev. E 61, 132–38. CrossRefMathSciNetGoogle Scholar
  9. Benson, D., Wheatcraft, S., Meerschaert, M., 2000a. Application of a fractional advection-dispersion equation. Water Resour. Res. 36(6), 1403–412. CrossRefGoogle Scholar
  10. Benson, D.A., Wheatcraft, S.W., Meerschaert, M.M., 2000b. The fractional-order governing equation of Lévy motion. Water Resour. Res. 36, 1413–424. CrossRefGoogle Scholar
  11. Benson, D.A., Schumer, R., Meerschaert, M.M., Wheatcraft, S.W., 2001. Fractional dispersion, Lévy motions, and the MADE tracer tests. Transp. Porous Media 42, 211–40. CrossRefMathSciNetGoogle Scholar
  12. Blumen, A., Zumofen, G., Klafter, J., 1989. Transport aspects in anomalous diffusion: Lévy walks. Phys. Rev. A 40, 3964–973. CrossRefGoogle Scholar
  13. Bouchaud, J., Georges, A., 1990. Anomalous diffusion in disordered media—statistical mechanisms, models and physical applications. Phys. Rep. 195, 127–93. CrossRefMathSciNetGoogle Scholar
  14. Brézis, H., Pazy, A., 1972. Convergence and approximation of semigroups of nonlinear operators in Banach spaces. J. Funct. Anal. 9, 63–4. zbMATHCrossRefGoogle Scholar
  15. Bullock, J.M., Clarke, R.T., 2000. Long distance seed dispersal by wind: measuring and modelling the tail of the curve. Oecologia 124(4), 506–21. CrossRefGoogle Scholar
  16. Chaves, A., 1998. A fractional diffusion equation to describe Lévy flights. Phys. Lett. A 239, 13–6. zbMATHCrossRefMathSciNetGoogle Scholar
  17. Clark, J.S., Silman, M., Kern, R., Macklin, E., HilleRisLambers, J., 1999. Seed dispersal near and far: patterns across temperate and tropical forests. Ecology 80(5), 1475–494. Google Scholar
  18. Clark, J.S., Lewis, M., Horvath, L., 2001. Invasion by extremes: population spread with variation in dispersal and reproduction. Am. Nat. 157(5), 537–54. CrossRefGoogle Scholar
  19. Cliff, M., Goldstein, J.A., Wacker, M., 2004. Positivity, Trotter products, and blow-up. Positivity 8(2), 187–08. zbMATHCrossRefMathSciNetGoogle Scholar
  20. del Castillo-Negrete, D., Carreras, B.A., Lynch, V.E., 2003. Front dynamics in reaction-diffusion systems with levy flights: a fractional diffusion approach. Phys. Rev. Lett. 91(1), 018302. CrossRefGoogle Scholar
  21. Deng, Z., Singh, V.P., Bengtsson, L., 2004. Numerical solution of fractional advection-dispersion equation. J. Hydraul. Eng. 130, 422–31. CrossRefGoogle Scholar
  22. Engel, K.J., Nagel, R., 2000. One-Parameter Semigroups for Linear Evolution Equations. Graduate Texts in Mathematics, vol. 194. Springer, New York. zbMATHGoogle Scholar
  23. Feller, W., 1966. An Introduction to Probability Theory and Applications, vols. I and II. Wiley, New York. Google Scholar
  24. Fisher, R.A., 1937. The wave of advances of advantageous genes. Ann. Eugen. 7, 353–69. Google Scholar
  25. Gnedenko, B., Kolmogorov, A., 1968. Limit Distributions for Sums of Independent Random Variables. Addison–Wesley, Reading. Translated from the Russian, annotated, and revised by K.L. Chung. With appendices by J.L. Doob and P.L. Hsu. Revised edn. Google Scholar
  26. Gorenflo, R., Mainardi, F., Scalas, E., Raberto, M., 2001. Problems with using existing transport models to describe microbial transport in porous media. In: Trends Math. American Society for Microbiology, Mathematical Finance, pp. 171–80 (Konstanz, 2000). Google Scholar
  27. Heyde, C.C., Leonenko, N.N., 2005. Student processes. Adv. Appl. Probab. 37, 342–65. zbMATHCrossRefMathSciNetGoogle Scholar
  28. Hill, B., 1975. A simple general approach to inference about the tail of a distribution. Ann. Stat. 3(5), 1163–173. zbMATHCrossRefGoogle Scholar
  29. Hille, E., Phillips, R.S., 1974. Functional Analysis and Semi-groups. American Mathematical Society Colloquium Publications, vol. XXXI. American Mathematical Society, Providence. Third printing of the revised edition of 1957. zbMATHGoogle Scholar
  30. Jacob, N., 1996. Pseudo-differential Operators and Markov Processes. Mathematical Research, vol. 94. Akademie Verlag, Berlin. zbMATHGoogle Scholar
  31. Katul, G.G., Porporato, A., Nathan, R., Siqueira, M., Soons, M.B., Poggi, D., Horn, H.S., Levin, S.A., 2005. Mechanistic analytical models for long-distance seed dispersal by wind. Am. Nat. 166, 368–81. CrossRefGoogle Scholar
  32. Klafter, J., Blumen, A., Shlesinger, M.F., 1987. Stochastic pathways to anomalous diffusion. Phys. Rev. A 35, 3081–085. CrossRefMathSciNetGoogle Scholar
  33. Klein, E.K., Lavigne, C., Picault, H., Renard, M., Gouyon, P.H., 2006. Pollen dispersal of oilseed rape: estimation of the dispersal function and effects of field dimension. J. Appl. Ecol. 43(10), 141–51. CrossRefGoogle Scholar
  34. Kolmogorov, A., Petrovsky, N., Piscounov, S., 1937. Étude de l’équations de la diffusion avec croissance de la quantité de matière et son application a un problème biologique. Mosc. Univ. Bull. Math. 1, 1–5. Google Scholar
  35. Kot, M., Lewis, M.A., Van den Driessche, P., 1996. Dispersal data and the spread of invading organisms. Ecology 77, 2027–042. CrossRefGoogle Scholar
  36. Kozubowski, T., Meerschaert, M., Podgórski, K., 2006. Fractional Laplace motion. Adv. Appl. Probab. 38(2), 451–64. zbMATHCrossRefGoogle Scholar
  37. Lockwood, D.R., Hastings, A., 2002. The effects of dispersal patterns on marine reserves: does the tail wag the dog? Theor. Popul. Biol. 61, 297–09. CrossRefGoogle Scholar
  38. Lynch, V.E., Carreras, B.A., del Castillo-Negrete, D., Ferreira-Mejias, K.M., Hicks, H.R., 2003. Numerical methods for the solution of partial differential equations of fractional order. J. Comput. Phys. 192, 406–21. zbMATHCrossRefMathSciNetGoogle Scholar
  39. Mantegna, R.N., Stanley, H.E., 1994. Stochastic process with ultraslow convergence to a Gaussian: the truncated Lévy flight. Phys. Rev. Lett. 73, 2946. zbMATHCrossRefMathSciNetGoogle Scholar
  40. Mantegna, R.N., Stanley, H.E., 1997. Econophysics: scaling and its breakdown in finance. J. Stat. Phys. 89, 469–79. zbMATHCrossRefGoogle Scholar
  41. Mantegna, R.N., Stanley, H.E., 1998. Modeling of financial data: comparison of the truncated Lévy flight and the ARCH(1) and GARCH(1,1) processes. Physica A 254(1), 77–4. CrossRefGoogle Scholar
  42. Meerschaert, M.M., Scheffler, H.P., 2001. Limit Distributions for Sums of Independent Random Vectors: Heavy Tails in Theory and Practice. Wiley Interscience, New York. zbMATHGoogle Scholar
  43. Meerschaert, M.M., Benson, D.A., Baeumer, B., 1999. Multidimensional advection and fractional dispersion. Phys. Rev. E 59, 5026–028. CrossRefGoogle Scholar
  44. Meerschaert, M.M., Benson, D.A., Baeumer, B., 2001. Operator Lévy motion and multiscaling anomalous diffusion. Phys. Rev. E 63, 1112–117. CrossRefGoogle Scholar
  45. Meerschaert, M.M., Benson, D.A., Scheffler, H., Baeumer, B., 2002a. Stochastic solution of space-time fractional diffusion equations. Phys. Rev. E 65, 1103–106. CrossRefMathSciNetGoogle Scholar
  46. Meerschaert, M.M., Benson, D.A., Scheffler, H.P., Becker-Kern, P., 2002b. Governing equations and solutions of anomalous random walk limits. Phys. Rev. E 66, 102R–05R. CrossRefGoogle Scholar
  47. Metzler, R., Klafter, J., 2000. The random walk’s guide to anomalous diffusion: a fractional dynamics approach. Phys. Rep. 339, 1–7. zbMATHCrossRefMathSciNetGoogle Scholar
  48. Metzler, R., Klafter, J., 2004. The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics. J. Phys. A 37, R161–R208. zbMATHCrossRefMathSciNetGoogle Scholar
  49. Miller, K., Ross, B., 1993. An Introduction to the Fractional Calculus and Fractional Differential Equations. Wiley, New York. zbMATHGoogle Scholar
  50. Miyadera, I., Ôharu, S., 1970. Approximation of semi-groups of nonlinear operators. Tôhoku Math. J. 22, 24–7. zbMATHCrossRefGoogle Scholar
  51. Murray, J.D., 2002. Mathematical biology. I, II, Interdisciplinary Applied Mathematics, 3rd edn., vols. 17, 18. Springer, New York. zbMATHGoogle Scholar
  52. Neubert, M., Caswell, H., 2000. Demography and dispersal: calculation and sensitivity analysis of invasion speed for structured populations. Ecology 81(6), 1613–628. CrossRefGoogle Scholar
  53. Nolan, J.P., 1997. Numerical calculation of stable densities and distribution functions. Heavy tails and highly volatile phenomena. Comm. Stat. Stoch. Mod. 13(4), 759–74. zbMATHCrossRefMathSciNetGoogle Scholar
  54. Paradis, E., Baillie, S.R., Sutherland, W.J., 2002. Modeling large-scale dispersal distances. Ecol. Model. 151(2–3), 279–92. Google Scholar
  55. Pazy, A., 1983. Semigroups of Linear Operators and Applications to Partial Differential Equations. Applied Mathematical Sciences, vol. 44. Springer, New York. zbMATHGoogle Scholar
  56. Podlubny, I., 1999. Fractional Differential Equations. Academic, New York. zbMATHGoogle Scholar
  57. Raberto, M., Scalas, E., Mainardi, F., 2002. Waiting-times and returns in high-frequency financial data: an empirical study. Physica A 314, 749–55. zbMATHCrossRefGoogle Scholar
  58. Sabatelli, L., Keating, S., Dudley, J., Richmond, P., 2002. Waiting time distributions in financial markets. Eur. Phys. J. B 27, 273–75. MathSciNetGoogle Scholar
  59. Saichev, A.I., Zaslavsky, G.M., 1997. Fractional kinetic equations: solutions and applications. Chaos 7(4), 753–64. zbMATHCrossRefMathSciNetGoogle Scholar
  60. Samko, S., Kilbas, A., Marichev, O., 1993. Fractional Integrals and Derivatives: Theory and Applications. Gordon and Breach, London. zbMATHGoogle Scholar
  61. Samorodnitsky, G., Taqqu, M.S., 1994. Stable Non-Gaussian Random Processes. Chapman & Hall/CRC, London/Boca Raton. zbMATHGoogle Scholar
  62. Sato, K., 1999. Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge. zbMATHGoogle Scholar
  63. Scalas, E., 2006. The application of continuous-time random walks in finance and economics. Physica A 362, 225–39. CrossRefGoogle Scholar
  64. Scalas, E., Gorenflo, R., Mainardi, F., 2000. Fractional calculus and continuous-time finance. Physica A 284, 376–84. CrossRefMathSciNetGoogle Scholar
  65. Scalas, E., Gorenflo, R., Luckock, H., Mainardi, F., Mantelli, M., Raberto, M., 2005. On the intertrade waiting-time distribution. Financ. Lett. 3, 38–3. Google Scholar
  66. Schumer, R., Benson, D.A., Meerschaert, M.M., Baeumer, B., 2003. Multiscaling fractional advection-dispersion equations and their solutions. Water Resour. Res. 39, 1022–032. CrossRefGoogle Scholar
  67. Schumer, R., Benson, D.A., Meerschaert, M.M., Wheatcraft, S.W., 2001. Eulerian derivation of the fractional advection-dispersion equation. J. Contam. Hydrol. 48, 69–8. CrossRefGoogle Scholar
  68. Shaw, M.W., 1995. Simulation of population expansion and spatial pattern when individual dispersal distributions do not decline exponentially with distance. Proc. Roy. Soc. Lond. Ser. B 259, 243–48. CrossRefGoogle Scholar
  69. Shlesinger, M.F., 1995. Comment on stochastic process with ultraslow convergence to a Gaussian: the truncated Lévy flight. Phys. Rev. Lett. 74, 4959–959. CrossRefGoogle Scholar
  70. Sokolov, I.M., Klafter, J., 2005. From diffusion to anomalous diffusion: a century after Einstein’s Brownian motion. Chaos 15(2), 026103-1–26103-7. CrossRefMathSciNetGoogle Scholar
  71. Sokolov, I.M., Chechkin, A.V., Klafter, J., 2004. Fractional diffusion equation for a power-law-truncated Lévy process. Physica A 336(3–4), 245–51. CrossRefGoogle Scholar
  72. Tadjeran, C., Meerschaert, M.M., 2007. A second order accurate numerical method for the two-dimensional fractional diffusion equation. J. Comput. Phys. 220, 813–23. zbMATHCrossRefMathSciNetGoogle Scholar
  73. Tadjeran, C., Meerschaert, M.M., Scheffler, H.P., 2006. A second order accurate numerical approximation for the fractional diffusion equation. J. Comput. Phys. 213, 205–13. zbMATHCrossRefMathSciNetGoogle Scholar
  74. Taylor, S.J., 1986. The measure theory of random fractals. Math. Proc. Cambridge Philos. Soc. 100, 383–06. zbMATHCrossRefMathSciNetGoogle Scholar
  75. Viswanathan, G.M., Afanasyev, V., Buldyrev, S.V., Murphy, E.J., Prince, P.A., Stanley, H.E., 1996. Lévy flight search patterns of wandering albatrosses. Nature 381, 413–15. CrossRefGoogle Scholar
  76. Zaslavsky, G., 1994. Fractional kinetic equation for Hamiltonian chaos. Chaotic advection, tracer dynamics and turbulent dispersion. Physica D 76, 110–22. CrossRefMathSciNetGoogle Scholar
  77. Zhang, Y., Benson, D.A., Meerschaert, M.M., Scheffler, H.P., 2006. On using random walks to solve the space-fractional advection-dispersion equations. J. Stat. Phys. 123, 89–10. zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Society for Mathematical Biology 2007

Authors and Affiliations

  • Boris Baeumer
    • 1
  • Mihály Kovács
    • 1
  • Mark M. Meerschaert
    • 2
  1. 1.Department of Mathematics and StatisticsUniversity of OtagoDunedinNew Zealand
  2. 2.Department of Mathematics and StatisticsMichigan State UniversityEast LansingUSA

Personalised recommendations